Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 42, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Apr 21, 2009, 9:16 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2009, 9:16 PM AKDT (05:16 UTC)
- Expired
- Apr 22, 2009, 4:04 AM AKDT
- In force
- 7 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 220516 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 916 PM AKDT TUE APR 21 2009 AKZ155-221300- /X.NEW.PAFC.BZ.W.0042.090422T0516Z-090422T1300Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 916 PM AKDT TUE APR 21 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 5 AM AKDT WEDNESDAY ALONG THE COAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 5 AM AKDT WEDNESDAY. SNOW AND SOUTHEAST WINDS 30 MPH WITH GUSTS TO 45 MPH WILL PRODUCE BLOWING SNOW ALONG THE COAST THROUGH TONIGHT. VISIBILITIES WILL BE REDUCED TO A QUARTER MILE OR LESS IN THE BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
1 follow-up statement
000 WWAK42 PAFC 221204 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 404 AM AKDT WED APR 22 2009 AKZ155-221315- /X.CAN.PAFC.BZ.W.0042.000000T0000Z-090422T1300Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 404 AM AKDT WED APR 22 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 21, 2:00 PM AKDT, 7 hours 16 minutes earlier.
Area forecast discussion, Apr 21, 2:00 PM AKDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED SOUTHCENTRAL AND SOUTHWEST ALASKA 200 PM AKDT TUE APR 21 2009 .MODEL DISCUSSION...MODELS HAVE INITIALIZED WELL THIS MORNING AND CONTINUE TO AGREE ON THE PATTERN CHANGE OVER THE NEXT COUPLE DAYS. BIG DISAGREEMENTS OCCUR WHEN THE PATTERN CHANGES AGAIN EARLY NEXT WEEK. OVERALL...THE RIDGE OVER THE MAINLAND RIGHT NOW TO SLOWLY TRACK EAST THROUGH THURSDAY ALLOWING A MOIST SOUTHWEST FLOW OVER THE MAINLAND. THIS PROGRESSION WILL PUSH THE GULF LOW INTO CANADA AND THE BERING LOW NORTH AND DISSIPATING TO AN OPEN WAVE OVER THE BERING STRAIT BY FRIDAY. AN STRONG SHORT WAVE TO PUSH ACROSS THE MAINLAND THURSDAY AND LEAVE A MOIST SOUTHWEST FLOW OVER THE STATE THROUGH FRIDAY MORNING. ANOTHER LOW TO DEVELOP IN THE WESTERN BERING FRIDAY WITH THE RIDGE RE-AMPLIFYING OVER THE MAINLAND AND GULF. HOWEVER...THE RIDGE WILL REMAIN MOIST WITH SHOWERS. THE BERING LOW TO SWING EAST THROUGH THE WEEKEND AND BRING CONTINUED MOISTURE AND A STRONG JET AND VORT MAX TO THE AREA SATURDAY. CONTINUED SOUTHWEST FLOW IS EXPECTED OVER THE MAINLAND WITH THE LOW IN THE CENTRAL AND EASTERN BERING THROUGH EARLY NEXT WEEK. ONCE AGAIN...THE TRIPLE POINT LOW THAT WAS EXPECTED TO DEVELOP IN BRISTOL BAY TOMORROW. NOW...NONE OF THE MODELS HAVE IT DEVELOPING. I STILL THINK THERE WILL BE A LOW THERE AT SOME POINT. IT SHOULD DEEPEN SOME AS IT REACHES THE COLDER AIR IN THE KUSKOKWIM DELTA. FOR NOW...THE FORECAST HAS DOWNPLAYED THE INTENSITY OF THIS LOW. .ANALYSIS AND UPPER LEVELS... THE TROUGH-RIDGE-TROUGH PATTERN OF THE LAST SEVERAL DAYS REMAINS IS SLIDING EAST. A STRONG FRONT IS MOVING THROUGH THE CENTRAL ALEUTIANS WITH AN ACCOMPANYING 110 KT JET. THIS IS BRINGING SOME VERY STRONG GUSTINESS TO DUTCH HARBOR CURRENTLY. THE GULF LOW HAS MOVED TO THE PANHANDLE WITH A GOOD PRESSURE GRADIENT OVER THE GULF. COMBINED WITH A WEST NORTHWEST FLOW OVER THE AREA...STRONG GAP WINDS ARE PRESENT TODAY. THE LOW WILL WEAKEN AS THE HIGH CENTERS OVER THE GULF TONIGHT. THE FRONT TO MAKE ITS WAY TO THE COAST THIS EVENING. .SHORT TERM FORECAST... .EAST OF THE ALASKA RANGE...SUNNY CONDITIONS WILL PERSIST OVER THE NEXT DAY AS THE HIGH PRESSURE MOVES OVER THE AREA. THE WEAKENING LOW PRESSURE IN THE EASTERN GULF PRESERVING GAP WINDS DUE TO A MODERATE TO STRONG NORTH TO NORTHWEST FLOW. THE LOW WILL WEAKEN TONIGHT AND LESSEN THE GRADIENT AND GAP WINDS. HIGHER CLOUDS TO MOVE IN TOMORROW AS THE RIDGE AXIS MOVES TO THE EAST OF ANCHORAGE. A SHORT WAVE MOVING AROUND THE BERING LOW WILL BRING A CHANCE OF SHOWERS TO KODIAK TOMORROW AFTERNOON AND THIS WILL SWING TO THE SUSITNA TOMORROW NIGHT. A STRONGER WAVE TO PUSH THROUGH ON THURSDAY AFTERNOON AND EVENING BRINGING A SHOT OF RAIN TO MOST OF THE AREA. .WEST OF THE ALASKA RANGE...A STRONG FRONT IS MOVING THROUGH THE CENTRAL ALEUTIANS TO THE AKPEN TODAY. VERY STRONG GUSTS ARE ACCOMPANYING THIS FRONT AS IT TRACKS EASTWARD. THE FRONT WILL PUSH INTO THE KUSKOKWIM DELTA AND WESTERN CAPES THIS EVENING AND SPREAD FURTHER INLAND TOMORROW. THE FRONT WILL REMAIN ALONG THE COAST THROUGH THURSDAY MORNING. A SECONDARY WAVE ROTATING AROUND THE BERING LOW WILL PUSH THE FRONT ACROSS THE ALASKA RANGE THURSDAY AFTERNOON AND EVENING. SHOWERS WILL PERSIST CLOSER TO THE LOW AND BEHIND IT. MAY WANT TO GO WITH A BLIZZARD WARNING RIGHT ALONG THE KUSKOKWIM COAST THIS EVENING AS THE FRONT ARRIVES. TEMPERATURES MAY NOT CHANGE OVER THAT QUICKLY. FURTHER INLAND...CLEAR SKIES WILL GIVE WAY TO HIGHER CLOUDS TOMORROW AND SOME SHOWERS BY WEDNESDAY NIGHT. .LONG TERM FORECAST...WARM MOIST SOUTHWEST FLOW TO REMAIN OVER HE MAINLAND THROUGH EARLY NEXT WEEK. THE BIG DAY LOOKS LIKE SATURDAY FOR MOST OF THE MAINLAND. THE MORE ORGANIZED WEATHER WILL CONTINUE IN THE GULF THROUGH SUNDAY. SHOWERS TO REMAIN WITH THE PARENT LOW IN THE BERING AND BEHIND IT. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...GALE 155 160 165 172 176 179 180 185 FIRE WEATHER...NONE. JN APR 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:00 PM AKDT | Gale Warning | AFC | 70 min | |
| Apr 21, 4:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Apr 21, 4:00 PM AKDT | Small Craft Advisory | AFC | 8 days | |
| Apr 21, 5:10 PM AKDT | Gale Warning | AFC | 11 hr | |
| Apr 21, 5:10 PM AKDT | Small Craft Advisory | AFC | 11 hr | |
| Apr 22, 4:00 AM AKDT | Brisk Wind Advisory | AFC | 4 days | |
| Apr 22, 4:00 AM AKDT | Small Craft Advisory | AFC | 9 days | |
| Apr 22, 4:00 AM AKDT | Small Craft Advisory | AFC | 60 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.